Association between Statin Use and the Risks of Glaucoma in Australia: A 10-Year Cohort Study

0
268

The use of statins, a class of drugs commonly prescribed for lowering cholesterol levels and reducing the risk of cardiovascular diseases, has long been the subject of scientific scrutiny.

While their efficacy in managing heart health is well-established, there have been ongoing investigations into potential side effects and unintended consequences of long-term statin use. In a recent 10-year cohort study conducted in Australia, researchers explored the association between statin use and the risk of glaucoma, a progressive eye condition that can lead to vision loss if left untreated.

The study aimed to investigate whether there is a significant relationship between statin use and the onset of glaucoma, particularly focusing on the duration of statin use and specific types of statins. The findings shed light on the potential ocular side effects of statins, particularly with regard to rosuvastatin, a specific subtype of this medication.

Methods

This longitudinal study was based on data obtained from a large-scale cohort of middle-aged and elderly Australians, all aged over 45 years. The data spanned a 10-year period, from 2009 to 2019, and was drawn from claims records from the Pharmaceutical Benefits Scheme (PBS). The study identified cases of glaucoma onset by considering individuals with at least three claims for antiglaucoma medications. For each case, controls were selected based on age, gender, and the presence of cardiovascular diseases but without any prescription for antiglaucoma medications.

To assess the association between statin use and the onset of glaucoma, the researchers employed a conditional logistic regression model, adjusting for baseline characteristics and longitudinal claims records.

Results

The study revealed several key findings regarding the relationship between statin use and the risk of glaucoma:

Overall Statin Use:

The proportion of statin users in the case group was 40.5%, slightly higher than that in the control group, which stood at 38.4%. However, after adjusting for various factors including baseline characteristics and longitudinal claims records, statin use alone was not significantly associated with the onset of glaucoma (Odds Ratio (OR) 1.04, 95% Confidence Interval (CI) 0.97 to 1.11).

Duration of Statin Use:

An interesting observation emerged when the duration of statin use was taken into account. Participants with a longer duration of statin use (more than 3 years) were found to have an increased risk of glaucoma onset when compared to those with less than one year of use (OR 1.12, 95% CI 1.04 to 1.21). This suggests that the cumulative effect of long-term statin use may play a role in the development of glaucoma.

Specific Types of Statins:

When examining specific types of statins, the researchers found that participants taking rosuvastatin had a higher likelihood of suffering from glaucoma (OR 1.11, 95% CI 1.01 to 1.22). In contrast, the use of other statins did not show a significant association with the onset of glaucoma.

Discussion

The results of this 10-year cohort study provide valuable insights into the relationship between statin use and the risk of glaucoma. While overall statin use was not found to be significantly associated with glaucoma onset, the study suggests that long-term statin use may increase the risk, particularly for those who have been taking statins for more than three years.

The most notable finding is the increased risk associated with rosuvastatin, one specific type of statin. This observation warrants further investigation into the potential mechanisms underlying this association. It is important to note that while this study identifies an association, it does not establish causation, and other factors may contribute to the development of glaucoma in statin users.

Conclusion

In conclusion, this 10-year cohort study conducted in Australia highlights an association between long-term statin use and the risk of glaucoma onset. Specifically, the increased risk is notable among users of rosuvastatin, while other types of statins did not show a significant association. These findings emphasize the importance of ongoing monitoring of individuals who are on long-term statin therapy, particularly those taking rosuvastatin, for potential ocular side effects. Further research is needed to confirm and better understand the mechanisms behind these associations, ensuring that patients receive the most appropriate medications while safeguarding their eye health.

Data Availability

The data used in this study are publicly available in an open-access repository, with the 45 and Up Study conducted by the Sax Institute in collaboration with major partners. Claims records in the MBS and PBS database were supplied by Services Australia and require formal applications for data retrieval and linkage through the Sax Institute and Services Australia.

Disclaimer: This article is based on the information available at the time of the study’s publication, and medical recommendations and knowledge may have evolved since then. It is advisable to consult with healthcare professionals for the most current information and advice regarding medication use and its potential effects.


reference link : https://bjo.bmj.com/content/107/1/66

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Questo sito usa Akismet per ridurre lo spam. Scopri come i tuoi dati vengono elaborati.